Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 132, NWS Kansas City, MO

September 19, 1997Grundy County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 1997, 5:35 AM CDT for Grundy County, Livingston County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1997, 5:35 AM CDT (10:35 UTC)
Expired
Sep 19, 1997, 6:30 AM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Grundy County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
1.6
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 191034 RRA
SVRMCI
MOC079-117-191130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
535 AM CDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
    GRUNDY COUNTY - NORTH CENTRAL MISSOURI
    LIVINGSTON COUNTY - NORTH CENTRAL MISSOURI
 
* UNTIL 630 AM CDT

* SOME LOCATIONS AFFECTED
    TRENTON BY 6 AM
    SPRING HILL 545 AM

* AT 530 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR SAMPSEL OR 10 MILES WEST OF CHILLICOTHE MOVING
  NORTHEAST AT 30 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT WIND GUSTS 60 MPH OR
HIGHER AND HAIL 1 INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 4:24 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 19, 4:24 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
420 AM CDT FRI SEP 19 1997

PCP CHCS AND TEMPS RMN FCST CONCERN THRU PD. MODELS IN GEN AGMT IN
SWEEPG STG CDFNT THRU CWA THIS AFTN INTO THIS EVE...BRINGG IN COLDEST
AIR OF ERY FALL SEASON FOR THE WEEKEND. MEANWHILE...UPR LOW CUTS OFF
IN GREAT BASIN BY 24HRS WHILE SGFNT SHRTWV RACES ACRS NRN TIER OF
U.S. 24-48HRS WITH RDG BLDG INTO HI PLAINS IN WAKE OF SHRTWV.

1ST INTO 2ND PD PROBLEM INCLUDES SVR THREAT WITH CNVTVN. TRW ALREADY
DVLPG INTO NE KS/NW MO IN AREA OF STG MSTR CONVERGENCE/THETA
ADVECTION ALG NOSE OF LLJ PER PROFILERS. XPC ACTVTY TO AFCT NW MO
THIS AM BEFORE DISSIPATG WITH WITH LLJ BCMG MORE WLY. MSTR
CONVERGENCE/UVV THEN RATHER IMPRESSIVE ALG AND AHD OF BNDRY ACRS CWA
THIS AFTN INTO THIS EVE WITH CAPES OF 1500-2000 J/KG. STG CAP THO TO
LIMIT DVLPMT TIL MID AFTN IN NW...WITH CNVTVN RPDLY DVLPG AND MOVG
SSE INTO EVE HRS. CONCERN WITH SVR THREAT MNLY ACRS NRN MO IN AREA OF
STGST MID LEVEL WLY FLOW.

WITH NNE LOW LEVEL FLOW DVLPG SAT...PLENTY OF CLDS TO HANG ARND ALG
WITH A CHC OF LGT RAIN...SPCLY SRN ZNS.

PREFER ETA 2M TEMPS OVER FWC GUIDANCE...NGM APRS TOO WARM ON SAT WITH
LTL DIURNALh RISE XPCD.

.EAX...NONE.
DJV

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.